Texas, 2021Hail in Texas, March 24, 2021
March 24, 2021 · NWS SHV · 2 events in 2 counties and zones
A series of upper level disturbances embedded in the southwest flow aloft ahead of a large upper level trough entering Western Texas and Oklahoma helped focus scattered showers and thunderstorms over portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the evening and overnight hours of March 24th-25th. These showers and thunderstorms also developed near and just north…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances embedded in the southwest flow aloft ahead of a large upper level trough entering Western Texas and Oklahoma helped focus scattered showers and thunderstorms over portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the evening and overnight hours of March 24th-25th. These showers and thunderstorms also developed near and just north of a warm front that gradually lifted north across East Texas into Western Louisiana during the evening. While the near surface air remained stable, steep instability and strong wind shear aloft contributed to increasing large scale ascent, where isolated severe thunderstorms containing large hail affected portions of Northeast Texas and Southwest Arkansas throughout the mid and late evening hours. These storms weakened shortly after midnight on the 25th as much drier air began to undercut the trough across the Ark-La-Tex.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 5:42 PM CST, 38 minutes earlier.
Area forecast discussion, Mar 24, 5:42 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
642 PM CDT Wed Mar 24 2021
.AVIATION...
For the 25/00z TAFs...latest satellite imagery from early this
evening is showing an increase in cloud cover across much of the
area. In addition, radar imagery from 2330z shows thunderstorms
developing over portions of east Texas well to the north of KTYR
and moving to the northeast. Not expecting any major impact to any
terminals over the next few hours, but eventually thunderstorms
will begin to impact KTYR, KGGG, KSHV, and KTXK later this evening
and through the overnight hours as they become more widespread
across the area. Expect flight conditions to deteriorate as
thunderstorms move through the area and continue through most of
this TAF period. /33/
&&
.PREV DISCUSSION... /issued 305 PM CDT Wed Mar 24 2021/
SHORT TERM.../Tonight through Thursday Night/
Multiple rounds of severe weather are set to impact portions of the
Ark-La-Tex in the next 24 hours as a warm front continues to shift
northward this afternoon. That movement will set up low-level flow
to sustain moisture and instability through tomorrow afternoon. The
first round of severe weather begins by sunset today and continues
into the overnight hours as a shortwave aloft instigates
thunderstorm development. Model guidance indicates ingredients such
as dewpoints near or above 60 degrees, and MLCAPE approaching 1000
J/kg, being available in northeastern Texas for storms, boosting the
risk for large hail. Therefore, the SPC has upgraded a portion of
our western zones, from Tyler northward to Mount Pleasant, to the
Enhanced Risk category. Large hail is expected to be the most
predominant severe weather threat tonight, however, tornadoes
cannot be ruled out, especially if any storms can become more
surface-based along the warm frontal boundary.
There will be a very brief lull in convection during the few hours
before sunrise ahead of the frontal boundary approaching from the
west. After the boundary sweeps across Texas, the next round of
severe weather begins by mid-morning for the Ark-La-Tex with
convection along the frontal boundary that proceeds eastward into
the Ark-La-Miss. More is working against this round of severe
weather, potentially making it less impactful compared to overnight
tonight. At the 500mb level, the position of the trough and its
approach from the southwest, instead of from the northwest,
displaces the most ideal inflow and instability for severe weather
to our east. What also works against severe thunderstorms in our
area by tomorrow is the time-of-arrival for this disturbance as
maximum diurnal heating doesn't occur until it has exited our
eastern zones. Otherwise, similar ingredients will be available to
keep hail as the main severe weather threat once again by midday.
The rounds of severe weather will finally end for the Ark-La-Tex
with the frontal boundary clearing the area by tomorrow afternoon
and ushering in robust winds from the west at 10-15mph. Until then,
temperatures will be moderated by cloud cover and thunderstorms
overnight tonight into the mid-50s and 60s, only warming up into the
mid-70s by tomorrow. Clear skies will allow lows to fall
into the upper-40s by tomorrow night. /16/
LONG TERM.../Friday through Wednesday/
Dry weather expected across the region on Friday in wake of the
previous day's cold front. However, surface high pressure will
quickly shift east of the region, allowing for a return southerly
flow across the region. Temperatures will quickly rebound with the
onset of southerly winds, with highs in the mid 70s to near 80
degrees.
The weather pattern will become active again as we move into the
weekend. A ridge will remain in place across the southeastern Gulf
of Mexico along with southwesterly flow aloft over the region. Rain
chances look to return by Saturday as another cold front pushes
through region. Drier and slightly cooler conditions expected on
Sunday, but the weather pattern will remain progressive. Another
closed upper trough will dig across the Four Corners region and will
eventually begin to eject out into the Plains by late Sunday/early
Monday. Models are coming into better agreement for rain chances
returning by Monday and lasting through Tuesday, as the trough
slowly swings through the region. Brief dry conditions expected on
Tuesday, but rain chances to return again on Wednesday as another
frontal boundary moves into the region. /20/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 74 49 79 / 60 90 0 0
MLU 66 78 52 78 / 70 90 0 0
DEQ 56 69 44 76 / 80 80 0 0
TXK 60 70 48 77 / 80 90 0 0
ELD 60 73 47 77 / 90 90 0 0
TYR 58 70 49 79 / 70 70 0 0
GGG 59 71 47 79 / 60 80 0 0
LFK 63 76 50 81 / 40 60 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
16/20/33
Hazardous weather outlook, Mar 24, 12:12 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
112 PM CDT Wed Mar 24 2021
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251815-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
112 PM CDT Wed Mar 24 2021
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Showers and thunderstorms will increase in coverage this evening.
A few storms could become severe with large hail and damaging
winds being the main threats. The highest chances for severe
thunderstorms will occur across southeast Oklahoma, southern
Arkansas, northeast Texas and extreme northwest Louisiana.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
The severe weather threat will continue into Thursday across the
remainder of the region with the highest risk across North
Louisiana and Southern Arkansas. Large hail and damaging winds
will be possible through Thursday afternoon, but an isolated tornado
or two can't be ruled out.
Thunderstorms will return to the region again Saturday into
Sunday. Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later tonight.
In the hours before
Special weather statement, Mar 24, 5:17 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
617 PM CDT Wed Mar 24 2021
TXZ124-250000-
Wood TX-
617 PM CDT Wed Mar 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOOD COUNTY UNTIL 700 PM
CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineola, moving north at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mineola, Winnsboro, Quitman and Pleasant Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Texas.
LAT...LON 3296 9552 3296 9523 3264 9545 3266 9556
TIME...MOT...LOC 2317Z 200DEG 19KT 3271 9547
15
Hail, Wood
- When
- March 24, 6:20 PM CST
- Where
- Wood County, 0.31 mi W of Yantis
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 32.930, -95.575
Pictures were posted to social media of golf ball size hail that fell and shattered a windshield of a vehicle at the Yantis Food Mart.
Hail, Franklin
- When
- March 24, 6:28 PM CST
- Where
- Franklin County, 0.35 mi SSE of Mt Vernon
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.175, -95.228
Ping pong ball size hail fell on the south side of Mount Vernon at Mount Vernon High School.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 24 to 25, 2021$463 million · 3 in hail · 43 events
- Tornadoes and Hail in Arkansas, March 24 to 27, 2021$300,000 · EF2 · 32 events
- Dense Fog in Virginia, March 24 to 25, 202123 events
- Hail in Texas, March 24 to 25, 20212 in hail · 20 events
- Dense Fog in Maryland, March 24 to 25, 202114 events
- Dense Fog in West Virginia, March 24 to 25, 20218 events
- Hail in Arkansas, March 24, 20211.75 in hail · 4 events
- Flash Flood and Flooding in Puerto Rico, March 24, 20213 events
- Flooding in Maryland, March 24 to 25, 20212 events
- High Wind in Utah, March 24, 202151 kt wind · 1 event
- Marine Thunderstorm Wind in Lake Superior, March 24, 20211 event
- Flash Flood in Mississippi, March 24, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940119, 940120.